Paper by Erik D. Demaine

Reference:
Zachary Abel, Erik D. Demaine, Martin L. Demaine, Sarah Eisenstat, Jayson Lynch, Tao B. Schardl, and Isaac Shapiro-Ellowitz, “Folding Equilateral Plane Graphs”, International Journal of Computational Geometry and Applications, volume 23, number 2, April 2013, pages 75–92.

Abstract:
We consider two types of folding applied to equilateral plane graph linkages. First, under continuous folding motions, we show how to reconfigure any linear equilateral tree (lying on a line) into a canonical configuration. By contrast, it is known that such reconfiguration is not always possible for linear (nonequilateral) trees and for (nonlinear) equilateral trees. Second, under instantaneous folding motions, we show that an equilateral plane graph has a noncrossing linear folded state if and only if it is bipartite. Furthermore, we show that the equilateral constraint is necessary for this result, by proving that it is strongly NP-complete to decide whether a (nonequilateral) plane graph has a linear folded state. Equivalently, we show strong NP-completeness of deciding whether an abstract metric polyhedral complex with one central vertex has a noncrossing flat folded state. By contrast, the analogous problem for a polyhedral manifold with one central vertex (single-vertex origami) is only weakly NP-complete.

Comments:
This paper is also available from World Scientific.

Availability:
The paper is available in PDF (437k).
See information on file formats.
[Google Scholar search]

Related papers:
LinearEquilateral_ISAAC2011 (Folding Equilateral Plane Graphs)


See also other papers by Erik Demaine.
These pages are generated automagically from a BibTeX file.
Last updated March 21, 2017 by Erik Demaine.